Epilepsy medication side effects - hair loss and weight gain

Posted by D @zeljko, May 27, 2019

My son 16,5 y, recently (2 months) got epi diagnoses and started taking drugs for his therapy.
(each day: Valproic acid – Depakine, Tegretol (carbamazepinum) and Vimpat (lacosamide)).
He is experiencing:
1. Hair loss
2. Weight gain
Is there good suggestion – experience how to stop hair loss and enhance hair growth, without therapy changes?
What about weight gain? Anyhow speeding the metabolism?
I’ll be thankful for any useful advice.
Regards

Interested in more discussions like this? Go to the Epilepsy & Seizures group.

@zeljko
I believe it’s the Valproic Acid that is causing the majority of your sons problems.
Sometimes it can be a challenge to find the right drug cocktail for seizure control with the fewest side effects.
Are your sons seizures both Focal and Generalized? Is the medication controlling them?
I wish I knew how to control his side effects without lowering dosages or changing medications but I’m at a loss.
Perhaps if you asked this question on one of the Epilepsy Forums someone there may have also encountered these issues.
Here are a couple links.

Coping with Epilepsy
https://www.coping-with-epilepsy.com/forums/
Epilepsy Foundation Chat
https://www.epilepsy.com/connect/chat
Epilepsy Action
https://forum.epilepsy.org.uk/
Jake

REPLY
@jakedduck1

@zeljko
I believe it’s the Valproic Acid that is causing the majority of your sons problems.
Sometimes it can be a challenge to find the right drug cocktail for seizure control with the fewest side effects.
Are your sons seizures both Focal and Generalized? Is the medication controlling them?
I wish I knew how to control his side effects without lowering dosages or changing medications but I’m at a loss.
Perhaps if you asked this question on one of the Epilepsy Forums someone there may have also encountered these issues.
Here are a couple links.

Coping with Epilepsy
https://www.coping-with-epilepsy.com/forums/
Epilepsy Foundation Chat
https://www.epilepsy.com/connect/chat
Epilepsy Action
https://forum.epilepsy.org.uk/
Jake

Jump to this post

@zeljko
I edited the above to add a few forum links
Jake

REPLY

@zeljko
Here is a forum for 13-19 year olds in case he wants to chat with people his own age.

The tea room
http://www.thetea-room.com/
Jake

REPLY

Hi @zeljko, I add my welcome along with @jakedduck1. I'd also like to invite a few other members to join this discussion, like @dawn_giacabazi @ketomom @thoferer81017 @patrassi @ahernandez @bonnieh218 @12271997 @venki and @mst3000, who may have experiences to add about weight gain and hair loss on medications such as Depakine (valproic acid), Tegretol (carbamazepinum) and Vimpat (lacosamide).

Zeljko, what type of epilepsy was your son diagnosed with? Have you heard about the Keto diet?

REPLY

Hi, @zeljko. I wanted to add my welcome to Mayo Clinic Connect and also mention that @crstyday40 may have some thoughts or suggestions for you on the weight gain and hair loss you mentioned your son was experiencing on medications such as Depakine (valproic acid), Tegretol (carbamazepinum) and Vimpat (lacosamide).

I'd also be interested in hearing about what type of epilepsy your son was diagnosed with?

REPLY
@lisalucier

Hi, @zeljko. I wanted to add my welcome to Mayo Clinic Connect and also mention that @crstyday40 may have some thoughts or suggestions for you on the weight gain and hair loss you mentioned your son was experiencing on medications such as Depakine (valproic acid), Tegretol (carbamazepinum) and Vimpat (lacosamide).

I'd also be interested in hearing about what type of epilepsy your son was diagnosed with?

Jump to this post

Hi, @lisalucier, I didnt know you had tagged me in this post, I apologize for not responding sooner!!! @zeljko Ive been on all of these meds and if I remember correctly I want to say that the valproic acid made me gain weight, very rapidly too!! And as far as the hair loss it may have been the vimpat but I cant be certain about that! My memory is very bad!! When I did a clinical study for Topoma(name brand only, not the.off brand!) But all the weight I had gained from the valproic acid, lost it all and then some!! Went from 205lbs to 98lbs. It was crazy how it came off so fast!! But, because none of those meds ever helped my seizures, im currently on 3 different seizure meds again now and my weight is back up!! And still having seizures daily!!! I hoped that helped some, good luck to you and your son!!!

REPLY

Hi @zeljko, Good Morning
First welcome to this group.
It is always a pleasure to share experiences and help whenever possible.
From those drugs you son has experienced, I have taken Tegretol (carbamazepine) and Vimpat (lacosamide). With Vimpart I had the worst side effects, having great hair loss, among other things. I did not gain weight with Vimpat, on the contrary, I have become as I would say a "butterfly fillet" due to much nausea. With Tegretol, I got very much depressed. Remembering that people can react differently to medications.
As @jakedduck1 has well mentioned it is a challenge to find the right medication and treatment, but stay strong!!!!
@colleenyoung has well-mentioned the keto diet. Just by taking out gluten from my diet, I have reduced enormously my seizures, from 12/13 in a month to 2/3 seizures in a month. It is worth trying to control seizures with a specific diet.
Very recently, someone in the group (I can not remember who it was, sorry) has shared an article saying that low Vitamin D can influence our seizures. Worth checking how your son's Vitamin D Level is.
I have temporal lobe epilepsy with mesial temporal sclerosis. 80% of patients with this kind of epilepsy have refractory epilepsy. After trying 5 different AEDs within 2 years and changing doctors several times, I started to treat myself with an epileptologist (a neurologist who specialized in epilepsy, who made a great difference). I control my seizures nowadays with CBD (medical cannabis), a gluten-free diet, a behavioral approach and hatha yoga for my epilepsy. Almost no side-effects!!! Feeling much better and having a "normal" life again.
Hope you and your son will soon find the best treatment for your son's epilepsy.

REPLY
@jakedduck1

@zeljko
I believe it’s the Valproic Acid that is causing the majority of your sons problems.
Sometimes it can be a challenge to find the right drug cocktail for seizure control with the fewest side effects.
Are your sons seizures both Focal and Generalized? Is the medication controlling them?
I wish I knew how to control his side effects without lowering dosages or changing medications but I’m at a loss.
Perhaps if you asked this question on one of the Epilepsy Forums someone there may have also encountered these issues.
Here are a couple links.

Coping with Epilepsy
https://www.coping-with-epilepsy.com/forums/
Epilepsy Foundation Chat
https://www.epilepsy.com/connect/chat
Epilepsy Action
https://forum.epilepsy.org.uk/
Jake

Jump to this post

@jakedduck1, Hi
Could you just please check the link of the Epilepsy Action? Here it informs that the page does not exist.
Thank you!!!
Santosha

REPLY

My son has been AEM for about 22 years and we're still struggling. We've tried about every combination of drugs with limited success . When he was on Tegretol he did gain lots of weight but quick returned to his normal weight when we stopped. Unless he is totally seizure free, talk with your doctor about a med change and dropping Tegretol. As of hair loss ask about Finasteride, It works and can be taken for 20+ years without side effects. The following is from the Mayo web site:
"For men with hair loss, finasteride will increase the number of scalp hairs but will not increase the amount of body hair.
Finasteride blocks the action of an enzyme called 5-alpha-reductase. This enzyme changes testosterone to another hormone that causes the prostate to grow or hair loss in males".
Finasteride is normally used to treat BPH (enlarged prostrate) but one of its side effects is hair growth.
Good luck

REPLY

@ jamessr
I understand your son’s struggles. I have been on seizure meds for 55 years.
Regarding your son’s seizure’s, has he ever tried time release Epilepsy medications?
My current Neurologist only give’s brand name seizure meds unless the patient’s insist on generic. The brand name drug Carbatrol wasn’t covered by my insurance but my Neuo got it covered. My daily to near daily seizures stopped soon after beginning it. Possibly the extended release medication or maybe just a fluke.
Also, it’s recommended people with a seizure disorder not switch from brand to generic drugs or vice versa and should always use the same manufacturer if taking generics. When I was in the hospital, they were giving me generic medication and my seizure medication levels dropped by half.

You may want to ask your sons doctor to check his vitamin D, and B6 levels, as anticonvulsants can also affect those levels. I knew a man who controlled his seizures with only B-vitamins.
Doesn’t the Mayo site also state that Finasteride only works while it’s being taken. Any new hair will fall out when it’s discontinued and the Prostate will again grow and can cause more aggressive Prostate cancer? It may also potentially cause many sexual side effects.
Best of luck,
Jake

REPLY
Please sign in or register to post a reply.